California, 2007

Heavy Snow in California, February 8 to 9, 2007

February 8 to 9, 2007 · NWS HNX · 1 event in 1 county or zone

A Pacific storm system moved across the Central California Interior the evening of the 8th and morning of the 9th. More than 8 inches of snow fall across the Sierra Nevada from Yosemite to Kings Canyon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A Pacific storm system moved across the Central California Interior the evening of the 8th and morning of the 9th. More than 8 inches of snow fall across the Sierra Nevada from Yosemite to Kings Canyon. The largest recorded amount was 11 inches at Horse Meadow (8400 feet msl).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Feb 8, 3:00 PM PST, 1 hour earlier.

Area forecast discussion, Feb 8, 3:00 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
300 PM PST THU FEB 8 2007

.SHORT TERM...A COUPLE OF STORM SYSTEMS ARE LINED UP OVER THE
EASTERN PACIFIC THIS AFTN. THE NEAREST ONE IS CENTERED NEAR
40N 135W AND HAS A PRETTY HEALTHY PLUME OF SUBTROPICAL MOISTURE
ASSOCIATED WITH IT. THE BRUNT OF THIS MOISTURE IS CURRENTLY
AIMED AT NORTHERN CA AND THIS IS WHERE THE PRIMARY FOCUS OF
HEAVY PRECIP WILL OCCUR THROUGH FRIDAY AS THE 250 MB JET MOVES
OVER THIS REGION. NONETHELESS...A TRAILING COLD FRONT WITH THIS
SYSTEM WILL BRING RAIN TO MUCH OF THE CENTRAL CA INTERIOR
AS IT MOVES SOUTHWARD ACROSS OUR CWA TONIGHT AND FRIDAY MORNING.
PRECIP AMTS WILL BE RELATIVELY LIGHT COMPARED TO OUR NORTHERN
NEIGHBORS...RANGING FROM A FEW HUNDREDTHS OR LESS AT THE SOUTH
END OF THE SJ VLY TO ABOUT FIFTEEN HUNDREDTHS FARTHER NORTH.
OVER THE HIGHER TERRAIN...PRECIP AMTS WILL VARY FROM A QUARTER
TO A HALF INCH OR SO. THIS WILL BE A WARM STORM WITH PRECIP
FALLING MAINLY AS RAIN EXCEPT OVER THE HIGHEST ELEVATIONS OF
THE SIERNEV TONIGHT INTO FRIDAY. FRIDAY EVENING AND NIGHT SHOULD
BE RELATIVELY QUIET WITH A BREAK FROM WET WEATHER UNTIL THE NEXT
STORM ARRIVES SATURDAY.

THE SECOND STORM WILL BE A COLDER STORM AND TRACK FARTHER
SOUTH THAN ITS PREDECESSOR. THIS PARTICULAR STORM IS CURRENTLY
CENTERED NR 36N 150W AND WILL UNDERCUT STORM #1 AND MOVE INTO
CENTRAL CA THIS WEEKEND. THIS SECOND SYSTEM HAS THE POTENTIAL
TO BRING MORE SUBSTANTIAL PRECIP TO THE CWA...ESP OVER THE
SIERNEV...WHERE SNOW LEVELS WILL LOWER TO BETWEEN 5500 AND 6500
FEET BY LATE SATURDAY NIGHT. WILL LAUNCH A WINTER STORM WATCH
FOR THE SIERNEV NORTH OF KERN COUNTY FOR THE SATURDAY AND
SATURDAY NIGHT PERIODS.  ADDITIONALLY...WILL RAISE POPS FRIDAY
AND DURING THE WEEKEND IN CONCURRENCE WITH ADJACENT WFOS.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...MEDIUM RANGE MODELS
SHOWING MORE OF A SPREAD IN SOLUTIONS. THOUGH THE PREVAILING IDEA
IS FOR UNSETTLED CONDITIONS TO CONTINUE AT LEAST THROUGH TUESDAY
WITH A PROGRESSIVE FLOW ALOFT. AS ONE SYSTEM DEPARTS THE DISTRICT
SUNDAY NIGHT THE NEXT IS RIGHT ON ITS HEALS OFF THE COAST. THIS
NEXT TROUGH DIGS SOUTHEAST TO A POSITION OVER SOCAL ON TUESDAY.
MODELS THEN BEGIN TO BUILD IN UPPER RIDGING ALONG THE COAST TO
VARYING DEGREES ON WEDNESDAY. BUT VAST DIFFERENCES ARE NOTED BY
THURSDAY FROM EITHER STRONG RIDGING ALOFT TO AN UPPER TROUGH SLIDING
SE ALONG THE CA/NV BORDER. WILL MAINTAIN SLIGHT TO LOW CHANCE POPS
THROUGH EARLY NEXT WEEK...WITH A DIMINISHING THREAT TUESDAY NIGHT
INTO WEDNESDAY. PRECIP AND MOSTLY CLOUDY SKIES SHOULD LIMIT DIURNAL
TEMPERATURE SPREADS EARLY IN THE WEEK...THEN NEAR SEASONABLE BY THE
END OF THE PERIOD.

&&

.AVIATION...MVFR CONDITIONS DUE TO HAZE AND MIST PREVAILING THROUGH
00Z SATURDAY. PRECIPITATION SPREADING IN FROM THE COAST AFTER 04Z
WITH LCL MVFR CEILINGS AND IFR VISIBILITIES. IN THE KERN COUNTY
DESERT...VFR CONDITIONS WILL PREVAIL THROUGH 00Z SATURDAY. FOR
SPECIFIC DETAILS...PLEASE REFER TO THE TAFS FOR KMCE...KFAT AND
KBFL...AND TWEB ROUTES 421 AND 423.

&&

.AIR QUALITY ISSUES...
NONE

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY
NIGHT FOR CAZ096-097.

SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 PM PST FRIDAY FOR
CAZ096.

&&

DURFEE/DCH

WEATHER.GOV/HANFORD
Hazardous weather outlook, Feb 8, 2:42 AM PST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HANFORD CA
242 AM PST THU FEB 8 2007

CAZ096-091200-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
242 AM PST THU FEB 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA
FROM YOSEMITE TO KINGS CANYON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST
FRIDAY FOR THE SOUTHERN SIERRA NEVADA ABOVE 8000 FEET...FROM
YOSEMITE TO KINGS CANYON. PLEASE REFER TO THE LATEST WINTER
WEATHER MESSAGE FROM THE NATIONAL WEATHER SERVICE IN HANFORD AT
/WWUS46 KHNX OR SFOWSWHNX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW ADVISORY WILL CONTINUE 6 PM PST FRIDAY.

AFTER 6 PM PST FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER.GOV/HANFORD

MORSE

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, S Sierra Mtns

When
February 8, 4:00 PM PST to February 9, 11:30 AM PST
Where
S Sierra Mtns forecast zone
Reported by
Mesonet

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7958.